Join 3,414 readers in helping fund MetaFilter (Hide)


How long do I have to put up with SNRI side effects?
April 14, 2014 6:52 PM   Subscribe

How long do I have to put up with SNRI side effects? And which ones will go away?

I started Savella for pain a week ago. I titrated up to 50 mg. 2x a day, which may be enough of a therapeutic dose, although my doc wants to potentially move me to 100mg. 2 x a day. I have already felt some difference in my pain levels, so I'm determined to stick it through. My major side effects are pretty extreme bouts of nausea and pretty severe constipation (ugh).

If you've been on Savella, or really any SNRI, can you tell me your anecdotal experience in regards to side effects. The literature says anywhere from a few days to 6-8 weeks. I think just hearing from others would give me a little assurance and confidence to keep trucking through.

I feel pretty confident that the nausea will subside, but what about the constipation? If you had it and stayed the course, did that eventually subside as well?

Thank you!
posted by anonymous to Health & Fitness (9 answers total)
 
I've never been on Savella but I've taken a number of SSRI's, and one SNRI (Cymbalta). None gave me nausea or constipation. The main initial side effects were a sort of spacey feeling for maybe two weeks. Cymbalta and Wellbutrin later gave me stomach problems (GERD) that ended up being so severe I had to switch meds.

Ask your doctor whether you can take any meds temporarily to relieve the side effects. Maybe something like Citrucel to help with the constipation, or an antacid for the nausea?
posted by radioamy at 8:02 PM on April 14


It is one of those wait and see things. All SSRIs and SNRIs give me nausea always, and uh, the opposite of constipation sometimes. Nausea is less of an issue on some kinds than others for me, but ultimately I chose other types of drug because of it. Some people get none, some have initial nausea that goes away.

Constipation its easier to manage than nausea, imo. Good luck!
posted by Trivia Newton John at 8:54 PM on April 14


SNRI, for me, had really bothersome side effects for two weeks, slightly bothersome side effects for another two weeks, and then the side effects pretty much went away. I'd have asked to change meds if they lasted longer than that.
posted by jaguar at 9:05 PM on April 14


I took bupropion (Wellbutrin) in college. It made me super constipated and gave me a dry mouth*. I mixed Miralax into my morning coffee and tried to stay extra hydrated.

Not to be gross, but could you be nauseated because you're really constipated? It definitely happens. Maybe try some Miralax or another laxative and see if that helps. Miralax is good because it doesn't taste like much, so you can mix it into a drink of your choice. Make sure to drink lots of fluids so the laxative can work. I wouldn't take any antinausea meds (like Pepto-bismol) because that could make the constipation worse.

*I switched to fluoxetine because Wellbutrin made me extremely anxious, not because of the constipation/dry mouth effects.
posted by easy, lucky, free at 9:21 PM on April 14


For the nausea, see if you can get an rx for Zofran or a similar anti-emetic. Zofran dissolves in your mouth, so you don't even have to worry about swallowing a pill while nauseated. I don't really have anything to suggest about the constipation (other than it might be contributing to the nausea) except the usual: more fiber (and with that, much more water/liquids), twisting types of exercise or stretches, etc. It might be worth it to visit/call your pharmacist to ask about the side effects. On preview, also laxatives.
posted by msbadcrumble at 9:21 PM on April 14


Nausea subsided for me with Wellbutrin in 2 weeks. I felt like shit at the end of week one.

I didn't have constipation but I agree that constipation is manageable when you are ambulatory with no dietary restrictions (as I assume you are). You need not necessarily move straight to laxatives. You might be fine with Metamucil, prunes, and salads - although those may be difficult to tolerate while nauseous. You could try a high quality sports energy bar from a health food store - many of those have soluble fiber and you might be able to cram one in for nutrient density without triggering nausea. Alternatively, try pureed vegetable soup - carrot and squash being good choices. Abdominal massage in a clockwise direction helps, so does exercise. Adapt your toilet position to more of a squat, placing a stool under your feet to raise them as needed. Also, vaseline before a suspected movement is helpful.

GI symptoms with these drugs are very common and often go away, hang in there.
posted by crazycanuck at 10:44 PM on April 14


2-3 weeks. As noted some where yesterday (I think ) the gut is absolutely loaded with serotonin receptors. Side effects usually dramatically subside in 2 weeks +/-. Hang in there and as suggested--see if there are any fixes for the transient symptoms. It will get better if not completely disappear.
posted by rmhsinc at 3:04 AM on April 15


I still get very mild nausea (more like motion sickness) with my combination of SSRI/SNRIs (Wellbutrin, Strattera) just after taking them, so I take them immediately before sleep. Like, IMMEDIATELY, take pills, drink water, turn out lights, lie down. In my case, this uses the slight drowsiness they cause just after taking them to my advantage. Actually, because I am a heavy sleeper, this also uses the sleep disruption they may cause to my advantage - I'm better off sleeping less soundly!

So, if those sleep-related side effects sound like a problem to you i.e. you are already a light sleeper, this may not help. I'm not sure this would work as well with a pain medication (if my ADD is worse in the evening, it's ok. If your pain is worse in the evening, sleeping is going to be harder, I imagine), but it's been very successful for managing the urgh feeling I get just after taking the meds.
posted by maryr at 7:49 AM on April 15


I had terrible nausea on Effexor. It never went away for me. I only stayed on it because it really helped my depression. But it seemed unique to Effexor as I didn't have the same issue with other SNRIs.
posted by kathrynm at 8:27 AM on April 15


« Older A group of 6-10 of us are goin...   |  I've been on one date with a m... Newer »

You are not logged in, either login or create an account to post comments